MAUDE Adverse Event Report: ETHICON INC. PROLENE SUTURE 36"(90CM) 5-0 BLU; SUTURE, NONABSORBABLE, SYNTHETIC

ETHICON INC. PROLENE SUTURE 36"(90CM) 5-0 BLU; SUTURE, NONABSORBABLE, SYNTHETIC
Catalog Number 8934H
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Eye Injury (1845); No Code Available (3191)
Date of Event 01/18/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Product complaint #
=
> (b)(4).Surgical dissection.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent.What is the size of the needle piece retained in the eye socket? is the needle piece more than half the length of the needle? were x-rays taken to confirm the location of the needle piece? does the surgeon plan to remove the needle piece in the future? what is the surgeon opinion of consequence to the patient due to retained needle piece? can you identify the lot number of the product prolene 8934h? what is the current condition of the patient?.
 
Event or Problem Description
It was reported that a patient underwent eye surgery on (b)(6) 2018 and suture was used.The needle broke off from suture during procedure.The surgeon attempted to remove the needle piece but was unsuccessful.The needle piece is retained in the eye socket.Additional information has been requested.
 
Additional Manufacturer Narrative
Product complaint #
=
> pc-(b)(4) to date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.The lot/batch was not provided; therefore, the manufacturing records could not be reviewed.Additional information was requested and the following was obtained: did any piece(s) of the needle fall into the patient¿s tissue? yes 2.Was the needle piece(s) retrieved? no 3.What measures were taken to retrieve the broken piece? instrumentation were used to try and retrieve piece of needle that broke off.4.Was there any additional tissue damage as a result of searching for the needle piece? no 5.Were x-rays taken to locate the needle piece(s)? patient had a post op ct scan 6.At what location was the needle found? lateral orbit ¿ stuck in bone 7.Was the patient brought back to or to have needle removed or was the needle removed during the initial procedure? no patient does not have a medical aid and will have to pay for the procedure out of his own pocket.8.Does a piece of the needle remain in the patient¿s tissue? if yes, what tissue structure is it located? yes.Later orbit 9.If retained, what is the surgeon's opinion of consequences to the patient? at moment nothing, but if in future it is dislodged and perforates the eye - blindness can occur.10.What in the physicians opinion are the factors contributing to the event? not sure, never experienced this situation before.11.What is the lot number of the device used? as per product complaint logged.

Brand Name
PROLENE SUTURE 36"(90CM) 5-0 BLU
Common Device Name
SUTURE, NONABSORBABLE, SYNTHETIC
Manufacturer (Section D)
ETHICON INC.
p.o. box 151, route 22 west
somerville 08876 0151
MDR Report Key7221943
Report Number2210968-2018-70470
Device Sequence Number16606192
Product Code GAW
UDI-Device Identifier10705031022058
UDI-Public10705031022058
Combination Product (Y/N)N
PMA/510(K) Number
K133356
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/19/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number8934H
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 01/19/2018
Supplement Date Received by Manufacturer03/08/2018
Initial Report FDA Received Date01/26/2018
Supplement Report FDA Received Date03/09/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;